Get access

Antiepileptic drugs (AEDs) during pregnancy and risk of congenital jaw and oral malformation

Authors

  • J Koo,

    1. Columbia University College of Dental Medicine New York, New York, NY, USA
    Search for more papers by this author
  • A Zavras

    Corresponding author
    1. Department of Epidemiology and of Dentistry, Division of Oral Epidemiology & Biostatistics, Dental Public Health, Herbert Irving Comprehensive Cancer Center, Columbia University Medical Center, New York, NY, USA
    • Columbia University College of Dental Medicine New York, New York, NY, USA
    Search for more papers by this author

Correspondence: Athanasios Zavras, DMD, MS, DrMSc, Department of Epidemiology and of Dentistry, Division of Oral Epidemiology & Biostatistics, Dental Public Health, Herbert Irving Comprehensive Cancer Center, Columbia University Medical Center, 622 W 168th Str., Suite PH17-306R, New York, NY, 10032, USA. Tel: 212 342 0425, Fax: 212 342 8558, E-mail: az2256@mail.cumc.columbia.edu

Abstract

In the United States, an estimate of 1.3 million women suffering from epilepsy are in their childbearing age. Potential teratogenicity of antiepileptic drugs (AEDs) is of concern to these women considering pregnancy because discontinuing pharmacotherapy during pregnancy may not be advised due to the risk of seizures that may be dangerous to the mother as well as the fetus. Using a Relational Online Analytical Processing (ROLAP) software licensed by Simultek, we searched for medications reported for congenital jaw and oral cavity malformation on the FDA Adverse Event Reporting System (AERS), a voluntary adverse event reporting program that contains over 55 million adverse event reports of medical products in the United.States. Our results indicate that various forms of valproic acid, and more importantly, newer generation antiepileptic agents including lamotrigine, topiramate, and gabapentin show signals for either congenital jaw or oral malformation. Although teratogenic potential of valproic acid has long been confirmed, information on teratogenicity of the newer generation antiepileptic drugs is relatively scarce and inconclusive. Early safety signals on the teratogenic potential of AEDs detected in this study are crude statistics that do not establish causation nor exclude confounding. The results require validation and further investigation via properly controlled epidemiological studies.

Ancillary